I I was on Klonopin for 2 yrs, fairly effective. Then recently, it pooped out on me. My pdoc put me on Xanax, fast acting, I know, and it hasn't worked well at all. My question for Dr. G and the community is Which benzo are available to help anxiety and agitation?
Long-term use of any benzodiazepine runs the risk for tolerance and physical dependence (what you may be noticing as "pooping out"). When that happens we generally try to detox people off benzo's and use non-benzodiazepine alternatives for anxiety and agitation. Depending on an individual's unique circumstances, options for this might include atypical antipsychotics (e.g., Seroquel), gabapentin, Lyrica, Vistaril, buspirone, or possibly an SSRI.
I am a rapid cycling bipolar 1, I am also diagnosed with PTSD. My anxiety is so bad that the minute I start to feel it, I break out in hives and sores. I have been taking 10mg of Valium 4 times a day for years. At first it was great, however, with time it stopped working. Also, I hated the idea of taking that much Valium but I hated the anxiety more.
During one extreme anxiety spell, my Psychiatrist added Atarax to the Valium and it did work.
I have akathisia from Abilify and was put on propranolol, a beta blocker, and was surprised to find that my anxiety was gone along with the akathisia. Propranolol's main function is for high blood pressure but also works for anxiety and akathisia. Perhaps you should consider this as it is not addictive.
yes, a good point...sometimes what outwardly appears to be anxiety is really not anxiety, but something else, such as akathisia (literally, an inability to sit still, or inner restlessness, caused by antipsychotic medicines (usually dose-related), for which propranolol is a time-honored remedy), or extrapyramidal side effects (such as tremor or a shuffling gait, treated with anticholnergiuc drugs) or "activation" as a side effect of some antidepressants that goes away once it is stopped, or even hypomania or psychosis can be misperceived as anxiety.
Thank you all for the responses. I'm taking propranolol 60 mg once a day. My main concern is that I feel nervous restless possibly from the meds. I take 20 mg of Zyprexa and 200mg. The symptoms go away around 2PM. What should I tell my Dr. so I can finally get some relief? Thanks.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.